Repeat charcoal hemoperfusion treatments in life threatening carbamazepine overdose

Research output: Contribution to journalArticlepeer-review

28 Scopus citations

Abstract

A 16-month-old female experienced a massive carbamazepine ingestion resulting in a peak carbamazepine concentration of 55 μg/ml. Clinical manifestations included generalized seizures, coma, shock, and gastrointestinal hypomotility, Gut decontamination was attempted using multiple-dose activated charcoal and cathartics. Because of the severity of illness, charcoal hemoperfusion was initiated. The patient underwent three sessions of charcoal hemoperfusion, each utilizing a fresh cartridge, with one session immediately following the other. Serum carbamazepine and carbamazepine-10,11-epoxide concentrations decreased from 54 μg/ml to 23 μg/ml, and 30 μg/ml to 17 μg/ml, respectively, during charcoal hemoperfusion. There were no complications. The patient recovered completely and was discharged on the 4th hospital day. Charcoal hemoperfusion should be considered for life-threatening carbamazepine intoxication, especially when drug-induced gastrointestinal hypomotility prevents elimination via the gut.

Original languageEnglish
Pages (from-to)775-777
Number of pages3
JournalPediatric Nephrology
Volume13
Issue number9
DOIs
StatePublished - Nov 1999

Keywords

  • Carbamazepine
  • Charcoal hemoperfusion
  • Ileus
  • Poisoning

Fingerprint

Dive into the research topics of 'Repeat charcoal hemoperfusion treatments in life threatening carbamazepine overdose'. Together they form a unique fingerprint.

Cite this